Alert archive / Minnesota / River Flood Warnings in 2010

River Flood Warning 42, NWS Sioux Falls, SD

March 17, 2010Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Mar 17, 2010, 10:23 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 17, 2010, 10:23 PM CDT (03:23 UTC)
Expired
Mar 21, 2010, 10:42 AM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

Counties Lyon County, MN, Murray County, MN

The river

Written for the forecast point Redwood River at Russell (RUSM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05314973, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:02 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 17, 3:02 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT WED MAR 17 2010

.DISCUSSION...
LOW CLOUDS CONTINUE TO ERODE OVER PORTIONS OF OUR EAST THIS
AFTERNOON...AND A PRETTY UNEVENTFUL NIGHT IS IN STORE ACROSS THE
AREA. THINKING FOG IS LESS LIKELY TONIGHT UNDER A SOUTH TO
SOUTHWESTERLY LOW LEVEL FLOW...BEFORE WINDS SWITCH TO THE
WEST/NORTHWEST IN OUR EXTREME WEST TOWARD 12Z AS A WEAK COLD FRONT
BEGINS TO PUSH INTO THE CWA. OUT AHEAD OF THIS FEATURE...WILL SEE AN
INCREASE IN HIGH/MID CLOUDS THROUGH THE NIGHT. WITH THE SOUTHERLY
INFLUENCE OUT AHEAD OF THE FRONT OVERNIGHT LOWS WILL BE MILD FOR
THIS TIME OF YEAR...GENERALLY IN THE LOWER 30S.  /JM

THURSDAY STILL LOOKING MILD AS WINDS TURN FROM THE SOUTHWEST AND
WEST TO THE NORTHWEST. THE ONLY FLY IN THE OINTMENT FOR A REALLY
NICE MIXING DAY WILL BE SOME RESIDUAL SNOW COVER IN SW MN AND A
STEADY INCREASE IN MID AND UPPER LEVEL MOISTURE. REGARDLESS...LOOKS
LIKE MOST SPOTS WILL CREEP UP TO AROUND 50...WHILE NEAR THE MO RIVER
UPPER 50S WILL BE POSSIBLE.

THE BIG CHANGE HEADING INTO THURSDAY NIGHT AND FRIDAY IS THE
STRENGTH AND PLACEMENT OF THE NORTHERN STREAM JET MAX. TODAYS RUNS
HAVE COME IN STRONGER AND FARTHER SOUTH WHICH WOULD INDICATE THAT
THE MID LEVEL BOUNDARY SHOULD DROP FARTHER SOUTH THAN PREVIOUSLY
EXPECTED...SO PRECIPITATION AMOUNTS ALSO LIKELY TO BE LIGHTER.
DECREASED QPF AMOUNTS MOST LOCATIONS...KEEPING ABOUT A THIRD TO A
HALF AN INCH FROM SUX TO SLB. SO...THE CHANCE FOR AN ADVISORY TYPE
SYSTEM IS ALSO LOWER...BUT ADVISORY TYPE SNOW WILL LIKELY ONLY BE A
FEW COUNTIES TO THE SOUTH SO ANY CHANGE IN MOVEMENT OF THIS SYSTEM
TO THE NORTH WOULD BRING A THREAT TO THE FAR SOUTHERN COUNTIES.
THURSDAY NIGHT INTO FRIDAY MORNING WILL SEE MOST OF THE
PRECIPITATION THAT DEVELOPS COME ALONG SOMETHING CLOSE TO THE 700MB
FRONT AND FALL MAINLY AS RAIN. EXPECT A FAIRLY QUICK TRANSITION TO
SNOW THOUGH...SO STILL A THREAT FOR 2 TO 3 INCHES OF SNOW FROM THE
MISSOURI RIVER VALLEY INTO NORTHWEST IOWA. FAIRLY MILD LOWS ON
THURSDAY NIGHT IN MAINLY THE MID 30S...BUT LITTLE DIURNAL RISE
FRIDAY WITH CLOUDS AND PRECIPITATION EXPECTED...SO HIGHS FRIDAY
MAINLY IN THE 30S.

FRIDAY NIGHT INTO SATURDAY WILL SEE A CONTINUED SURGE OF COLDER AIR
IN THE LOW LEVELS AS PRECIPITATION SHIFTS SOUTH OF THE CWA. WILL
LEAVE IN SOME HIGHER EVENING POPS IN NW IA...BUT REMOVE SNOW THREAT
FOR SATURDAY. SHOULD BE BREEZY AS WELL WITH THE COLDER AIR ADVECTING
IN...LOWS IN THE 20S AND HIGHS IN THE 30S

IN THE LATTER PERIODS(SUN/WED)...A STRONG NORTHWEST FLOW ALOFT WILL
TRANSITION TO A FLAT RIDGE ALOFT TOWARDS THE END OF THE PERIOD.
OVERALL...CHANCES FOR PRECIPITATION NOT THAT GREAT...BUT STILL LOOKS
LIKE THE POTENTIAL FOR A LITTLE WARM AIR ADVECTION PRECIPITATION
TUESDAY INTO WEDNESDAY WITH SOME OBVIOUS DISCREPANCIES THAT FAR OUT.
WILL CONTINUE SOME LOW POPS TO COVER THIS. AS FOR
TEMPERATURES...LOOKING LIKE BELOW NORMAL THROUGH THE PERIOD BUT
OVERALL QUITE A BIT OF DISAGREEMENT DURING THIS TIME FRAME. A COUPLE
OF RUNS WANT TO REALLY POUR IN SOME WARM AIR BUT THE ENSEMBLE DATA
NOT SUPPORTING THIS WITH THE MEN HINTING AT COLDER TEMPERATURES WITH
RESPECT TO THE MEX WHICH IS ALREADY COLDER THAN CLIMATOLOGY. SO
PRETTY MUCH AIMING FOR HIGHS IN THE 40S AND LOWS FROM THE UPPER
TEENS TO UPPER 20S. /08

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED ACROSS THE AREA TONIGHT. THINKING
THAT REDUCED VISIBILITIES IN FOG ARE LESS LIKELY TONIGHT WITH A
DRIER SOUTH TO SOUTHWESTERLY COMPONENT TO THE WINDS. WINDS WILL TURN
FROM THE NORTHWEST AROUND KHON AFTER 09Z TONIGHT AS A WEAK FRONTAL
SYSTEM PUSHES INTO THE AREA. /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Mar 17, 4:47 AM CDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT WED MAR 17 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
447 AM CDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX AND LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE.
ALSO...FLOODING WILL OCCUR ON MANY TRIBUTARIES LEADING INTO THESE
MAIN STEM RIVERS FOR THE REMAINDER OF THE WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL BRING RAIN AND SNOW TO THE AREA FRIDAY
AND FRIDAY NIGHT...POSSIBLY BEGINNING THURSDAY NIGHT. THE AIR IS
EXPECTED TO BE COLD ENOUGH TO PRODUCE ACCUMULATING SNOW FRIDAY
AND FRIDAY NIGHT. BECAUSE OF THE UNCERTAIN TRACK OF THIS
SYSTEM...IT IS	DIFFICULT AT THIS TIME TO DETERMINE HOW MUCH SNOW
WILL ACCUMULATE. THE BEST CHANCE OF SNOW ACCUMULATIONS APPEARS TO
BE SOUTH OF INTERSTATE 90...BUT THE THREAT CANNOT YET BE ENTIRELY
DISMISSED TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:55 AM CDTRiver Flood WarningFSDLyon3 days

Nearby

River Flood Warnings in Minnesota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.